The FDA is delivering warnings about laxative products along with their recent good news about a Type 2 diabetes miracle pill today. And they say that people are actually dying when they use too much laxative or exceed the recommended three-day use limit of the products. CBS News reported on Jan. 9 that as many as 12 adults and one child have died recently due to taking over the counter products containing sodium phosphate.
Laxatives like Fleet are used for a multitude of reasons, but typically for constipation issues. However, some celebrities have used them as a weight loss method, prompting their fans to follow suit. So today's federal drug agency warning is very much needed. And one celebrity, Brandi Glanville of "The Real Housewives of Beverly Hills" even complained over a year ago that her son ate LeAnn Rimes laxatives and became very ill.
Children under 2 years old should never take laxatives rectally, according to the FDA, but Glanville's son allegedly saw a laxative in the form of a tablet on the floor in Rimes' home, thinking it was a Skittle candy, so he ate it.
The FDA says that younger children and adults over the age of 55 are more at risk when it comes to overdosing using laxatives. But older children and other adults are in danger, too, if they exceed the recommended dosages per day--or use the products for more than three days in a row.
Drugs that affect how the kidneys work, like diuretics, can cause an adult not to be able to tolerate the normally accepted recommended dosages found on the laxative label. But so can drugs that treat high blood pressure, lower blood pressure or treat heart or kidney failure. And even aspirin or ibuprofen use at the same time you use a laxative can put you at potential risk of death.
Fleet laxatives are not the only sodium phosphate product to be wary of when administering to an adult or a child for three days in a row. Off brands, like those carried in grocery and drug stores, can be just as dangerous if the dosage is exceeded in one use or over a period of time.
And Dr. Mona Khurana, a medical officer in the FDA's division on nonprescription regulation development says that one of the biggest causes of overdose occurs when an adult uses too much of a laxative at one time, exceeding the recommended dosage, or when they think they need to use the product again the same day, because it isn't working as quickly as they want.
Brandi Glanville's son's encounter with a candy-looking form of a laxative could prove deadly for any younger child who thinks the tablets they find in the home are safe to eat. So if that is the form of laxative your child would most likely come into contact with and potentially overdose on, be sure to take extra steps now to prevent it, especially in light of today's FDA laxative death warning.